Subscribe Today! Please read: Readers of local content on the Herald and News website – heraldandnews.com – will require a subscription beginning today. For the first few months, non-subscribers will still be able to view 10 articles for free. If you are not already a subscriber, now is a great time to join for as little as $10/month!
Narcan

Firefighters at the District No. 4 fire station display a Noloxone kit that responders would use if they were responding to an opiate or opioid overdose.

In the horrific scenario that you witness a loved one or even a stranger overdosing on illegal or prescribed drugs, the quick use of Narcan can mean the difference between life and death.

Narcan is a brand name for the drug naloxone, which has been used by doctors and first responders for decades to stop opiate and opioid overdoses.

Since 2017, any pharmacist can prescribe Narcan in Oregon at participating pharmacies, such as Walgreens, Safeway and Albertsons. Some insurance plans can help with the cost of the drug, but without insurance it costs $159.99.

Health alerts issued

This summer Jackson County has issued several health alerts due to increased opioid overdoses, which is still in effect. The Syringe Exchange in Medford offers free Narcan to those who use its services, and Klamath Falls residents are able to use the services if they are willing to commute.

Opiates are derived from poppy seeds and include morphine, codeine, opium and heroin. Synthetic opioids include fentanyl, oxycontin, methadone and hydrocodone.

Narcan can stop an overdose in its tracks in less than a minute and is non-habit forming. It won’t cause any harm to a person if it turns out that they were not overdosing on opiates or opioids.

However, the revival from Narcan is not the most pleasant experience. The reaction is so powerful that it can instantly send a habitual user into withdrawl.

“It’s better than not waking up,” said Andrew Swanson dryly.

Swanson knows how it feels to be revived with Narcan. He’s personally been revived three times when he was using heroin. Swanson is now three years clean and works in recovery as the project manager at Oregon Recovers in Portland.

Responders said people are more often than not angry or violent when revived. Often the goal when responders administer the drug is to get them breathing, but not necessarily wake them up.

Responders typically use intravenous injections of the drug, so they can use a much more precise amount than someone with the nasal spray could.

“You take away the body’s ability to absorb heroin for a short amount of time, that can cause other problems,” said EMS Chief Devon Brown.

“Just imagine being woken up in the deepest sleep you’ve ever been in and now you’re not in your bedroom, you’re in a completely different environment, you don’t know what’s going on, you’ve got bright lights, and people poking and prodding,” Brown said.

One stops breathing

“The way that opioids or heroin overdoses work is it basically makes you so tired and sleepy, that your body forgets to breathe,” said Treyson Robbins, a firefighter at Klamath County District No. 4. “When you stop breathing, that will stop your heart,” he said.

He explained that opiates and opioids bond with receptors in the brain and body, but naloxone molecules bond with those receptors more strongly, kicking the drugs out of the receptors.

The Narcan available at pharmacies comes in an aerosol spray. The nozzle is put in one nostril of the person overdosing, and the spray is released with a button.

Some overdoses require more than one dose of Narcan, some require just a fraction of one dose.

The instructions for narcan nasal spray instruct to administer one dose, wait two to three minutes and if breathing has not returned to normal to administer another dose in the other nostril.

Choking dangers

Narcan is known to cause vomiting when the person wakes up, which can lead to choking. Brown advised anyone administering Narcan to someone else to still call 911 or rush the person overdosing to the hospital for immediate treatment.

“It’s important for us to be there to make sure their airway is clear, and they haven’t aspirated or anything like that,” he said.

Responders also advised that the effects of Narcan do not last long, and there is potential to go back into overdose. Narcan is not a substitute for calling 911 or seeking emergency care.

“Narcan saves lives period. There’s no question,” Swanson said. “I wouldn’t have survived without it.”

In fact, Swanson said he would go so far as to say that everyone should have Narcan with them at all times.

Brown said people may think they only need it if they know someone addicted to illegal drugs, but it can actually be lifesaving in the event that someone accidentally overdoses on legal, prescribed painkillers.

“If you have somebody on chronic pain medication, it’s not a bad idea to have that around,” he said.

According to an Oregonian report, Oregon has the fifth highest rate of prescription painkiller abuse in the country, and is also the state with the highest rate of prescription abuse among 18 to 25 year-olds.

FDA emphasizes its importance

There are people who doubt that Narcan is a good thing, saying people will use drugs more recklessly knowing that they have Narcan as an escape route.

Brown said he’s heard of that perspective, but he disagrees with that way of thinking.

“It would be like saying we shouldn’t give AEDs to people, because then they’re just going to have more reason to eat large french fries and cheeseburgers,” he said.

AEDs are automated external defibrillators, which are often located in public spaces and can revive someone who has had a heart attack.

The surgeon general and the FDA have both advised the public on the importance of Narcan.

In a release from the FDA in April, the FDA outlined its continued effort to lower the cost of Narcan and make it more readily available to the public.

“These efforts have the potential to put a vital tool for combating opioid overdose in the hands of those who need it most — friends and families of opioid users, as well as first responders and community-based organizations,” the release stated.

Brown advised that those who keep it on hand be aware that Narcan has an expiration date of 12 to 24 months.